North Carolina, 2013Flash Flooding in North Carolina, August 17 to 18, 2013
August 17 to 18, 2013 · NWS RAH · 2 events in 2 counties and zones
High precipitable water values combined with a weak overrunning event caused a localized flash flooding event across Guilford and northern Davidson Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High precipitable water values combined with a weak overrunning event caused a localized flash flooding event across Guilford and northern Davidson Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 17, 2:10 PM EST, 4 hours 20 minutes earlier.
Area forecast discussion, Aug 17, 2:10 PM EST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
310 PM EDT SAT AUG 17 2013
.SYNOPSIS...
SURFACE HIGH PRESSURE CENTERED OVER THE NORTHEAST WILL EXTEND INTO
THE PIEDMONT OF THE CAROLINAS THROUGH SUNDAY. AN AREA OF LOW
PRESSURE DEVELOPING OFF THE CAROLINA COAST THIS AFTERNOON WILL MOVE
NORTHEAST AND AWAY FROM THE REGION ON SUNDAY. WEAK HIGH PRESSURE
WILL LINGER OFF THE SOUTHEAST THROUGH MID-WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 250 PM SATURDAY...
THE REGIONAL RADAR HAS BEEN ACTIVE ACROSS THE AREA TODAY WITH THE
CURRENT RADAR SHOWING A LARGE AREA OF RAIN ALONG THE CAROLINA COAST
ASSOCIATED WITH AN AREA OF LOW PRESSURE JUST OFF THE CAPE FEAR
COAST. THE EASTERLY FLOW ASSOCIATED WITH THE LOW IS ALSO ENHANCING
LOW LEVEL ISENTROPIC LIFT AND CONVERGENCE THAT HAS RESULTED IN A
COUPLE OF BANDS OF SHOWERS ACROSS THE SANDHILLS AND SOUTHEAST
PIEDMONT AND IN THE COASTAL PLAIN. AS THE AREA OF LOW PRESSURE MOVES
NORTHEAST THE BEST FORCING FOR ASCENT WILL LIFT NORTH AND NORTHEAST
OF OUR AREA AND RESULT IN A DECREASE IN SHOWERS THIS EVENING AND A
MINIMUM OF SHOWERS FOR MOST OF THE OVERNIGHT. MEANWHILE ANOTHER
DISTURBANCE IN THE DEEP SOUTHWESTERLY FLOW ALOFT WILL LOFT ACROSS
THE SOUTHERN APPALACHIANS THIS EVENING. THIS WILL RESULT IN ANOTHER
LARGE AREA OF RAIN THAT WILL LIKELY OVERSPREAD THE SOUTHERN AND
WESTERN PIEDMONT THIS EVENING AND OVERNIGHT. THE RESULT SHOULD BE AT
LEAST SOME RAIN OBSERVED ACROSS ALL OF CENTRAL NC TONIGHT BUT THE
GREATEST TOTALS WILL FALL THROUGH EARLY EVENING IN THE SOUTHEAST AND
IN THE SOUTHERN/WESTERN PIEDMONT LATER THIS EVENING AND OVERNIGHT.
THE LEAST AMOUNT OF RAIN...LESS THAN A QUARTER OF AN INCH WILL
LIKELY FALL ACROSS THE NORTHEAST PIEDMONT NEAR THE VA BORDER. THE
WEDGE AIR MASS IS HOLDING TOUGH IN THE CLIMATOLOGICALLY FAVORED
AREAS FROM ROXBORO SOUTH TO ROCKINGHAM WHERE TEMPERATURES HAVE NOT
CLIMBED OUT OF THE 60S TODAY. EXPECT TEMPERATURES TO REMAIN STEADY
OR ONLY FALL SLIGHTLY IN THESE LOCATIONS TONIGHT. WILL ALSO INCLUDE
THE MENTION OF FOG...MOST WIDESPREAD IN THE WEDGE REGION. THE AIR
MASS IS QUITE DIFFERENT EAST OF I-95 AND LOW TEMPERATURES IN THIS
AREA SHOULD RANGE NEAR 70. -BLAES
&&
.SHORT TERM /SUNDAY AND SUNDAY NIGHT/...
AS OF 310 PM SATURDAY...
PRECIPITATION CHANCES ON SUNDAY AND SUNDAY NIGHT CONTINUE TO TREND
DOWNWARD WITH POPS CONFINED TO THE CHANCE RANGE. THE CLOSED LOW AND
UPPER TROUGH AXIS REMAINS ACROSS THE MISSISSIPPI VALLEY DURING THE
PERIOD WITH UPPER LEVEL HEIGHTS ACROSS CENTRAL NC ACTUALLY RISING A
BIT. IN ADDITION THE DEEP LAYER AIR MASS DRIES SOMEWHAT WITH A
GENERAL WEAKER FLOW AND LESS FORCING FOR ASCENT. WITH NO PROMINENT
CAD EROSION MECHANISM EXPECTED...THE WEDGE AIRMASS IS LIKELY TO
PERSIST ACROSS THE NORTHWEST PIEDMONT FOR MUCH OF THE DAY SUNDAY AND
CONTINUE IN SOME FORM INTO SUNDAY NIGHT. FURTHER EAST...EXPECT SOME
BREAKS IN THE OVERCAST ACROSS THE COASTAL PLAIN AND WITH SOME
SURFACE HEATING THERE COULD BE ENOUGH SKINNY CAPE TO PRODUCE A
ISOLATED THUNDERSTORM. HIGHS ON SUNDAY WILL RANGE IN THE LOWER 70S
IN THE TRIAD TO LOWER 80S ON THE SOUTHERN AND CENTRAL COASTAL PLAIN.
LOWS SUNDAY NIGHT WILL RANGE IN THE MID 60S TO NEAR 70. -BLAES
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
AS OF 300 PM SATURDAY...
THE UPPER LOW OVER THE MID MS RIVER VALLEY WILL OPEN UP SUNDAY AND
DRIFT TOWARD THE CENTRAL APPALACHIANS BY SUNDAY NIGHT...WITH THE
TRAILING SHEAR AXIS WILL DRIFT INTO CENTRAL NC ON MONDAY. SOME
PORTION OF THE CAD AIRMASS AIR IS EXPECTED TO LINGER THROUGH SUNDAY
INTO SUNDAY NIGHT...AND LOW CLOUDS MAY STILL PERSIST WELL INTO
MONDAY MORNING IN THE NORTHWEST PIEDMONT. THUS...THERE IS SOME
UNCERTAIN REGARDING HOW MUCH DESTABILIZATION WILL BE POSSIBLE
MONDAY. DESPITE POTENTIALLY WEAK INSTABILITY NOTED BY OPERATIONAL
MODELS...ON THE ORDER OF 500-1000 J/KG...UPPER FORCING FROM THE
SHORTWAVE AND THE RIGHT ENTRANCE REGION OF AN UPPER JET OVER THE
MID-ATLANTIC STATES...COMBINED WITH PW NEAR 2 INCHES SHOULD SUPPORT
AT LEAST SCATTERED SHOWERS AND STORMS. MODEST DEEP LAYER SHEAR OF
30-35 KT WOULD SUPPORT SOME STORM-SCALE ORGANIZATION IF CONVECTION
GETS GOING. TEMPS MONDAY SHOULD STILL SHOW A BIT OF A GRADIENT
ACROSS THE CWA DUE TO CLOUD COVER...WITH HIGHS AROUND 80 IN THE
NORTHWEST PIEDMONT AND MID 80S TO THE SOUTHEAST.
TUESDAY THROUGH SATURDAY...
THE SHEAR AXIS MENTIONED ABOVE IS FORECAST TO STRETCH OUT FROM WEST
TO EAST AS IT WEAKENS OVER THE AREA...WHILE THE SUBTROPICAL RIDGE
TRIES TO BUILD WEST FROM THE ATLANTIC ACROSS THE SOUTHEAST US.
HOWEVER...THE TREND IN THE MODELS HAS BEEN FOR THE CORE OF THE UPPER
RIDGE TO REMAIN JUST SOUTH OF THE CAROLINAS...LEAVING CENTRAL NC
SUSCEPTIBLE TO DISTURBANCES APPROACHING IN INCREASINGLY
NORTHWESTERLY FLOW ALOFT AS A MORE PROMINENT RIDGE BUILDS OVER THE
CENTRAL US. THIS WILL LEAD TO A CHANCE OF SHOWERS AND STORMS EACH
DAY...INITIALLY MORE PREVALENT ACROSS SOUTHERN AREAS AND BECOMING
MORE WIDELY SCATTERED ACROSS THE AREA LATER IN THE WEEK. BEYOND
FRIDAY...THERE IS A SIGNIFICANT DIFFERENCE IN HOW QUICKLY THE MODELS
SHOW THE UPPER RIDGE OVER THE CENTRAL US BUILDING EAST...WITH THE
00Z ECMWF SHOWING MORE RIDGING OVER THE EASTERN US BY SATURDAY AND
LESS CHANCE FOR COLD FRONT AND BRIEF SHOT OF COOLER AIR THAT THE GFS
HAD FAVORED. WILL KEEP TEMPS NEAR OR SLIGHTLY BELOW NORMAL
THROUGH...WITH SOME DAY TO DAY VARIATIONS POSSIBLE BASED ON TIMING
OF CONVECTION.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
AS OF 230 PM SATURDAY...
HIGH CONFIDENCE OF ADVERSE AVIATION CONDITIONS THROUGH MOST OF THE
24 HOUR TAF PERIOD.
MULTIPLE AREAS OF RAIN AND AN ASSOCIATED COOL AND MOIST AIR MASS
WILL RESULT IN LOW CEILINGS AND REDUCED VISIBILITIES DURING THE NEXT
24 HOURS. IFR TO LIFR CONDITIONS AT THE TAF LOCATIONS THIS AFTERNOON
AREA ASSOCIATED WITH AREAS OF LIGHT TO BRIEFLY HEAVIER RAIN THAT
WILL PERSIST INTO THE EVENING. THE LARGE AREA OF SHOWERS ACROSS THE
COASTAL PLAIN AND SANDHILLS WILL GRADUALLY MOVE AWAY FROM THE AREA
THIS EVENING WITH ANOTHER BATCH OF SHOWERS MOVING INTO THE WESTERN
PIEDMONT FROM THE SOUTHWEST THIS EVENING AND PERSISTING INTO THE
OVERNIGHT HOURS. OUTSIDE OF THE LARGE AREAS OF RAIN...MORE SCATTERED
SHOWERS OR PATCHY DRIZZLE WITH AREAS OF FOG CAN BE EXPECTED.
SUNDAY WILL START OFF WITH LOW CEILINGS IN THE LIFR/IFR RANGE. BUT
SOME IMPROVEMENT IS POSSIBLE...ESPECIALLY ACROSS THE COASTAL PLAIN
NEAR KFAY AND KRWI WHERE BASES MAY LIFT TO THE HIGH END MVFR/LOW END
VFR RANGE DURING THE MID TO LATE AFTERNOON. FARTHER WEST IN THE
WESTERN PIEDMONT...LOW CEILINGS AND AREAS OF FOG/MIST WILL PERSIST
THROUGH MUCH OF THE DAY WITH IFR CONDITIONS DURING THE MORNING
SLOWLY IMPROVING TO MVFR BY AFTERNOON.
LOOKING FURTHER AHEAD...LINGERING LOW CLOUDS AND SHOWERS ARE
EXPECTED LATE SUNDAY THROUGH MONDAY...ESPECIALLY ACROSS THE INTERIOR
PIEDMONT. CONDITIONS ARE EXPECTED TO GENERALLY IMPROVE DURING THE
MID TO LATE WEEK PERIOD. MAINLY SCATTERED AFTERNOON OR EVENING
CONVECTION IS POSSIBLE...ESPECIALLY ACROSS THE SOUTHERN PORTIONS OF
THE FORECAST AREA. -BLAES
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...BLAES
NEAR TERM...BLAES
SHORT TERM...BLAES
LONG TERM...SMITH
AVIATION...BLAES
Hazardous weather outlook, Aug 17, 2:54 PM EST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
354 PM EDT SAT AUG 17 2013
NCZ007>011-021>028-038>043-073>078-083>086-088-089-182000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
354 PM EDT SAT AUG 17 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
Flash Flood, Davidson
- When
- August 17, 6:30 PM EST to August 18, 12:00 AM EST
- Where
- Davidson County, 4.15 mi ESE of Welcome to 2.42 mi WNW of Thomasville
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 35.900, -80.200
Heavy rain caused around 15 to 20 roads to be closed across northern to northeastern Davidson County.
Flash Flood, Guilford
- When
- August 17, 11:05 PM EST to 11:59 PM EST
- Where
- Guilford County, 0.67 mi E of Oak Ridge Arpt to 0.77 mi E of Oak Ridge Arpt
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 36.198, -79.988
North Carolina Highway 68 was reported closed near Harrell Road due to flash flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, August 17 to 31, 20135 injured · 1 event
- Damaging Wind in Arizona, August 17, 2013$25,000 · 1 event
- Damaging Wind in Arizona, August 17, 2013$20,000 · 60 kt wind · 1 event
- Flood and Damaging Winds in Florida, August 17, 2013$9,000 · 50 kt wind · 8 events
- Hail in Kansas, August 17, 20131 in hail · 6 events
- Flash Flooding and Debris Flow in Utah, August 17 to 21, 20136 events
- Hail and Damaging Winds in Georgia, August 17, 20131 in hail · 6 events
- Damaging Wind and Lightning Strike in Florida, August 17, 2013$11,000 · 52 kt wind · 2 events
- High Wind in Montana, August 17 to 18, 201360 kt wind · 2 events
- Heavy Rain in North Carolina, August 17, 20132 events
- Flash Flood and Heavy Rain in Arizona, August 17, 2013$10,000 · 2 events
- Dust Devil in Wisconsin, August 17, 20131 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471183, 471184.